Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 150, NWS North Platte, NE

July 25, 2017Cherry County, Grant County, Hooker County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 25, 2017, 7:00 PM MDT for Cherry County, Grant County, Hooker County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2017, 7:00 PM MDT (01:00 UTC)
Expired
Jul 25, 2017, 7:45 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherry County, NE, Grant County, NE, Hooker County, NE

The radar

The North Platte radar (KLNX), 65 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 2:22 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2626 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

039 
WUUS53 KLBF 260100
SVRLBF
NEC031-075-091-260145-
/O.NEW.KLBF.SV.W.0150.170726T0100Z-170726T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
700 PM MDT TUE JUL 25 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Cherry County in north central Nebraska...
  Eastern Grant County in west central Nebraska...
  Hooker County in west central Nebraska...

* Until 745 PM MDT

* At 659 PM MDT, a severe thunderstorm was located near Whitman, or
  30 miles west of Mullen, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Mullen, Whitman, Carr Lake, Duluth, Hire, Highway 97 crossing the
  Dismal River, Cogill Lake, Hecla, East Cody Lake and Weir.

This includes the following highways...
 Highway 2 between mile markers 151 and 185.
 Highway 61 near mile marker 166.
 Highway 97 between mile markers 52 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4176 10150 4210 10174 4230 10100 4175 10104
TIME...MOT...LOC 0059Z 263DEG 22KT 4202 10163 

HAIL...0.75IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
208 
WWUS53 KLBF 260129
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
729 PM MDT TUE JUL 25 2017

NEC031-075-091-260145-
/O.CON.KLBF.SV.W.0150.000000T0000Z-170726T0145Z/
Cherry NE-Grant NE-Hooker NE-
729 PM MDT TUE JUL 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTH CENTRAL CHERRY...NORTHEASTERN GRANT AND HOOKER COUNTIES...

At 729 PM MDT, a severe thunderstorm was located 8 miles east of
Whitman, or 17 miles west of Mullen, moving east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Mullen, Carr Lake, Hire, Highway 97 crossing the Dismal River, Hecla,
East Cody Lake and Weir.

This includes the following highways...
 Highway 2 between mile markers 163 and 185.
 Highway 97 between mile markers 52 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4176 10141 4217 10149 4230 10100 4175 10104
TIME...MOT...LOC 0129Z 263DEG 22KT 4204 10138 

HAIL...<.75IN
WIND...60MPH
 
$$

CDC
247 
WWUS53 KLBF 260138
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
738 PM MDT TUE JUL 25 2017

NEC031-075-091-260147-
/O.EXP.KLBF.SV.W.0150.000000T0000Z-170726T0145Z/
Cherry NE-Grant NE-Hooker NE-
738 PM MDT TUE JUL 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHERRY...
NORTHEASTERN GRANT AND HOOKER COUNTIES WILL EXPIRE AT 745 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
north central and west central Nebraska.

LAT...LON 4176 10141 4217 10149 4230 10100 4175 10104
TIME...MOT...LOC 0137Z 263DEG 22KT 4204 10133 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:55 PM MDT, 5 minutes earlier.

Area forecast discussion, Jul 25, 6:55 PM MDT, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
755 PM CDT Tue Jul 25 2017

.UPDATE...
Issued at 749 PM CDT Tue Jul 25 2017

Weather conditions have relaxed. The Heat Advisory and Red Flag
Warning can be allowed to expire at 8 pm CDT.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 251 PM CDT Tue Jul 25 2017

A cold front will make it's way south into northwest Nebraska this
evening, with the front through most of the forecast area of
western and north central Nebraska by Wednesday morning. Several
factors point toward a decent chance for thunderstorms tonight as
the front crosses. 1) Moisture continues to increase this
afternoon, with precipitable water values rising to over 1.5
inches prior to convective development. 2) Strong CAPE has
developed across most of the area and will linger into this
evening. 3) Mid level warm air advection and a 40kt southerly low
level jet will help maintain convection through most of tonight.
Limiting factor for severe storms late this afternoon and early
evening will be the lack of the stronger winds aloft, but a speed
max will cross the area mid to late evening tonight, and mid level
winds will increase to around 40kt or so. This will likely aid in
convection continuing through the night into the first half of
Wednesday. Many areas of western and north central Nebraska are of
course very dry, nevertheless some training of storms is possible
as the front will be slow moving. This could lead to some locally
heavy rain amounts, but flooding is unlikely due to the dry
conditions.

Cloudy skies and scattered showers will linger through Wednesday
morning. Some sunbreaks should develop by afternoon as the mid
levels dry out some. The big story will be the much cooler
temperatures Wednesday, with highs in the lower to mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 251 PM CDT Tue Jul 25 2017

Western CONUS ridge will be in process of building Wednesday into
Wednesday night and will extend from the Four Corners region-
Southern Plains into the western Canadian Prairies at the start
of the period. The ridge will continue to build through Friday,
though anchored more over the Four Corners region into the Norther
Plains as it retrogrades westward. Dry conditions are anticipated
Thursday-Thursday night as surface high pressure moves into the
Upper Midwest with a surface ridge extending south into the
Central Plains by Thursday afternoon. Thereafter, next chance for
precipitation is Friday afternoon-Friday night with isolated-
scattered showers and thunderstorms possible as an embedded
shortwave trough moves through. Highs are anticipated to be near
seasonal normal values both Thursday and Friday.

The upper level ridge will continue to build across the western
CONUS, over the northern Intermountain West and Great Basin, this
weekend and Monday. In general, a slight warming trend is
anticipated into the new work week with temperatures returning
into the upper 80s/around 90 Sunday and Monday. The western CONUS
ridge looks likely then to persist through early next week/through
Tuesday. Isolated/slight chances PoPs exist for showers and
thunderstorms Saturday and Sunday, mainly in the afternoon and
evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 618 PM CDT Tue Jul 25 2017

Thunderstorms across Nrn Nebraska are expected to spread east
tonight and possible build south to around Nebraska highway 2. A
strong thermal ridge, 15C, at 700mb will effectively cap
thunderstorm development south of highway 2. Isolated storms may
form along and south of I-80.

Storm activity is expected to continue Wednesday morning east of
highway 83 and north of highway 2. This activity should exit Ncntl
Nebraska 18z-20z Wednesday. MVFR cigs are expected along and west
of highway 83/north of highway 2 Wednesday morning. VFR cigs are
expected in this region after 18z.

&&

.FIRE WEATHER...
Issued at 251 PM CDT Tue Jul 25 2017

Relative humidity currently around 20 to 35 percent across the Red
Flag warning area with winds mainly to 20 mph. A Red Flag Warning
is in place for this condition with no changes made at this time.
Winds expected to see a slight increase, with gusts to 25 MPH,
this afternoon. Also, thunderstorms anticipated across northwest
and northern NEB. Thus critical fire weather conditions are expected
late this afternoon and early this evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...CDC
SHORT TERM...Taylor
LONG TERM...ET
AVIATION...CDC
Hazardous weather outlook, Jul 25, 6:55 PM MDT, 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
755 PM CDT Tue Jul 25 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-270100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
755 PM CDT Tue Jul 25 2017 /655 PM MDT Tue Jul 25 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are possible tonight as a cold front advances
through western and north central Nebraska. Isolated to scattered
severe thunderstorms will be possible with damaging wind gusts and
large hail the main hazards.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorms are possible Wednesday from southwest Nebraska into
north central Nebraska. However, no strong or severe
thunderstorms are anticipated at this time.

Friday and beyond, while thunderstorms are possible at this time,
the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 25, 3:30 PM MDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
330 PM MDT TUE JUL 25 2017

NEZ094-252230-
Western Cherry NE-
330 PM MDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
430 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lake, or 33 miles east of Gordon, moving northeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Medicine Lake.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
north central Nebraska.

LAT...LON 4263 10155 4270 10164 4289 10144 4272 10121
TIME...MOT...LOC 2129Z 241DEG 14KT 4269 10156

Kulik
Special weather statement, Jul 25, 6:01 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
701 PM CDT TUE JUL 25 2017

NEZ006-260045-
Keya Paha NE-
701 PM CDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEYA PAHA COUNTIES
UNTIL 745 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norden, or 17 miles northwest of Springview, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Norden and Burton.

This includes the following highways...
 Highway 183 between mile markers 127 and 225.
 Highway 12 between mile markers 27 and 39, and between mile markers
52 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4292 9952 4280 10006 4297 10020 4299 10020
      4300 10017 4300 9958
TIME...MOT...LOC 0001Z 257DEG 39KT 4295 10004

CDC
Special weather statement, Jul 25, 6:42 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
642 PM MDT TUE JUL 25 2017

NEZ023-094-260130-
Grant NE-Western Cherry NE-
642 PM MDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY AND GRANT
COUNTIES UNTIL 730 PM MDT...

At 641 PM MDT, Doppler radar was tracking strong thunderstorms from
near Hyannis to 10 miles southeast of Ashby.
Movement was northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hyannis, Ashby, Whitman, Duluth, Hire, Whitman Road crossing the
North Branch of the Middle Loup River, Pratt Lake, Spring Valley
Lake, Cogill Lake and Mother Lake.

This includes the following highways...
 Highway 2 between mile markers 135 and 164.
 Highway 61 between mile markers 142 and 177.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
north central and west central Nebraska.

LAT...LON 4234 10140 4179 10144 4180 10193 4217 10200
TIME...MOT...LOC 0041Z 246DEG 28KT 4208 10179 4189 10182

CDC
Special weather statement, Jul 25, 6:44 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
744 PM CDT TUE JUL 25 2017

NEZ006-007-009-260130-
Rock NE-Keya Paha NE-Boyd NE-
744 PM CDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...NORTHEASTERN
BROWN...NORTHWESTERN HOLT...KEYA PAHA AND SOUTHWESTERN BOYD COUNTIES
UNTIL 830 PM CDT...

At 744 PM CDT, Doppler radar was tracking strong thunderstorms from
8 miles east of Wewela to near Springview.
Movement was east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Springview, Burton, Nets Peak, Thomas Creek State Wildlife Management
Area, Mariaville, Mills, Brocksburg and Meadville.

This includes the following highways...
 Highway 183 between mile markers 208 and 225.
 Highway 12 near mile marker 40, and between mile markers 45 and 87.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4299 9911 4263 9939 4269 9968 4273 9968
      4273 9972 4275 9986 4300 9990 4300 9920
TIME...MOT...LOC 0044Z 287DEG 22KT 4299 9960 4276 9982

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:01 PM MDTSpecial Weather StatementLBFKeya Paha44 min
Jul 25, 6:42 PM MDTSpecial Weather StatementLBFGrant48 min
Jul 25, 6:44 PM MDTSpecial Weather StatementLBFKeya Paha46 min
Jul 25, 7:16 PM MDTSpecial Weather StatementLBFBrown44 min
Jul 25, 7:45 PM MDTSpecial Weather StatementLBFKeya Paha45 min
Jul 25, 7:47 PM MDTSevere Thunderstorm WarningLBFBrown, Rock43 min
Jul 25, 8:19 PM MDTSpecial Weather StatementLBFRock41 min
Jul 25, 8:42 PM MDTSpecial Weather StatementLBFChase, Perkins48 min
Jul 25, 8:53 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins36 min
Jul 25, 9:04 PM MDTSpecial Weather StatementLBFBoyd, Holt41 min
Jul 25, 9:23 PM MDTSpecial Weather StatementLBFLoup, Rock37 min
Jul 25, 9:36 PM MDTSpecial Weather StatementLBFKeith39 min
Jul 25, 9:54 PM MDTSpecial Weather StatementLBFThomas51 min
Jul 25, 9:55 PM MDTSpecial Weather StatementLBFCherry50 min
Jul 25, 10:04 PM MDTSpecial Weather StatementLBFHolt41 min
Jul 25, 10:14 PM MDTSpecial Weather StatementLBFLogan46 min
Jul 25, 10:46 PM MDTSpecial Weather StatementLBFLogan44 min
Jul 25, 10:52 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Custer, Logan, Thomas38 min
Jul 25, 11:25 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Custer, Loup, Rock50 min
Jul 26, 12:12 AM MDTSpecial Weather StatementLBFGarfield48 min
Jul 26, 12:37 AM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler68 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.